Background: Toxic neuropathy is a global health problem affecting many people over the world, annually. Lead poisoning (LP) represents neurological complaints and neurobehavioral disorders. Therefore, its significances, especially its neurological consequences, can be misdiagnosed as other neuropathies like syndromes.
Case Presentation: In this case report, we aim at describing a 45-year-old woman with Guillain-Barre-like syndrome (GBS), who was admitted to the hospital with peripheral neuropathy and complaints of paresthesia in the lower and upper limbs. Suffering from GBS-like syndrome, she incidentally showed opium consumption during the hospitalization and taking her history. Serum lead levels were precisely elevated (88.6 µg/dL). To assess the neurologic effects, the brain CT, MRI, EMG, and NCV were performed, indicating severe sensory-motor demyelinating polyradiculopathy. The patient was admitted to the hospital again after 2 years with severe radicular pain in the lower and upper limbs and with positive myoclonus and tremor. While treated with plasma exchange and pregabalin at the first stage of admission, signs were normal and again recurred after 2 years, suggesting the reversibility of the histological findings and misdiagnosis. At the second stage, intravenous immunoglobulin (IVIG) was prescribed. The patient recovered and was discharged with chelation therapy of CaNa2EDTA for LP. The most frequent neurological complication induced by LP is severe sensory-motor demyelinating polyradiculopathy and axonal polyneuropathy. But, the clinical examination and the electrophysiological findings may also suggest a GBS-like syndrome.
Conclusions: Any discrepancies in this regard should be reconsidered to confirm LP diagnosis.
Mărginean CO, Meliţ LE, Moldovan H, Lupu VV, Mărginean MO. Lead poisoning in a 16-year-old girl: A case report and a review of the literature (CARE compliant). Medicine. 2016; 95(38):e4916. [DOI:10.1097/MD.0000000000004916] [PMID] [PMCID]
Toto M, De Giacomo A, Petruzzelli MG, Dicuonzo F, Santoro N, Del Vecchio GC, et al. Guillain-Barré-Like syndrome in a child with lead poisoning. Neuropediatrics. 2012; 43(04):217-20. [DOI:10.1055/s-0032-1321981] [PMID]
Misra UK, Kalita J. Toxic neuropathies. Neurology India. 2009; 57(6):697-705. [DOI:10.4103/0028-3886.59463] [PMID]
Singh S, Reddy S, Sud A, Wanchu A, Bambery P, Gill K. Subacute arsenical neuropathy leading to Gullian-Barre-like syndrome and respiratory failure. Journal of the Association of Physicians of India. 2002; 50:853-4. [PMID]
Perriol M, Devos D, Hurtevent J, Tiffreau V, Saulnier F, Destee A, et al. A case of neuropathy mimicking Guillain-Barre syndrome after arsenic intoxication. Revue Neurologique. 2006; 162(3):374-7. [DOI:10.1016/S0035-3787(06)75025-1]
Kim S, Takeuchi A, Kawasumi Y, Endo Y, Lee H, Kim Y. A Guillain-Barré syndrome-like neuropathy associated with arsenic exposure. Journal of Occupation Health. 2012; 54(4):344-7. [DOI:10.1539/joh.12-0023-CS] [PMID]
Fatemi R, Jafarzadeh F, Moosavi S, Amin FA. Acute lead poisoning in an opium user: A case report. Gastroenterology and Hepatology from bed to bench. 2008; 1(3):139-42. [DOI:10.22037/ghfbb.v1i3.36]
Masoodi M, Zali MR, Ehsani-Ardakani MJ, Mohammad-Alizadeh AH, Aiassofi K, Aghazadeh R, et al. Abdominal pain due to lead-contaminated opium: A new source of inorganic lead poisoning in Iran. Archives of Iranian Medicine. 2006; 9(1):72-5. [PMID]
Aghaee-Afshar M, Khazaeli P, Behnam B, Rezazadehkermani M, Ashraf-Ganjooei N. Presence of lead in opium. Archives of Iranian Medicine. 2008; 11(5):553-4. [PMID]
Jalili M, Azizkhani R. Lead toxicity resulting from chronic ingestion of opium. The Western Journal of Emergency Medicine; 2009; 10(4):244-6. [PMID]
Karimi G, Moshiri M, Etemad L. Review of cases of lead poisoning from opium abuse in Iran. Pharmacologyonline. 2009; 3:897-905.
Radfar SR, Nematollahi P, Farhoudian A, Noroozi A. Lead Poisoning among Opium Users in Iran, a Possible New Emerging Epidemic in the Region. Iran Journal of Public Health. 2017; 46(8):1152-3. [PMID]